This site is intended for Healthcare professionals only.

A case of severe cardiac adverse effects with IV Metoclopramide


A case of severe cardiac adverse effects with IV Metoclopramide

Dr.Laura C. Sijtsma and colleagues have reported a case of severe bradycardia and hypotension in a patient after receiving intravenously administered metoclopramide. The case has appeared in Drug Safety-Case Reports.

Physicians are usually confronted with a question which antiemetic to use and whether  Metoclopramide is a  safe alternative to Domperidone. Peripheral antidopaminergic medication is frequently prescribed to treat nausea and vomiting. Metoclopramide has been suggested as a relatively safe alternative to domperidone which is ill-famed for its severe cardiac adverse effects.

According to history, an 83-year-old female came to the emergency room because of persistent nausea, vomiting and weight loss of 5 kg in 1 month. Her investigations to find out causative factor including abdominal ultrasound, thoracal and abdominal computed tomography (CT) scan and gastroscopy did not provide an explanation for her symptoms. She reported to have hypertension, osteoarthritis and depressive disorder, and her cardiac history consisted of supraventricular extrasystoles and mild hypertension. 

Her investigations including kidney function and serum electrolytes turned out to be within normal range normal. She had been taking perindopril 2 mg once a day, mirtazapine 10 mg once a day, acetaminophen 500 mg three times a day and temazepam 10 mg once a day for her associated medical conditions. A routine electrocardiogram (ECG) showed normal sinus rhythm with a frequency of 72 beats per min (bpm) without conduction disorders. Because of severe nausea, she received 10 mg of metoclopramide intravenously. The rate of injection was not registered, but we assume a slow speed (over at least 3 min) in accordance with the hospital protocol. 

Shortly afterward, she turned pale, started transpiring and became briefly unconscious. The heart monitor showed a bradycardia of 40 bpm and blood pressure of 69/44 mmHg. A second ECG was performed at that time, 15 min after the first ECG, and showed a nodal escape rhythm with retrograde atrial activation with normal QRS and QT duration. She was immediately given intravenous sodium chloride (0.9%) and her heart rate and blood pressure normalized within 20 min. 

A rechallenge with metoclopramide was not performed. The severity of the adverse drug reaction was rated as severe (level 5) on the Modified Hartwig and Siegel Severity Assessment Scale. According to the preventability assessment using the Schumock scale, the adverse drug reaction was rated as unpreventable.

For more details click on the link:

https://doi.org/10.1007/s40800-018-0090-3

The following two tabs change content below.
Hina
Hine Zahid Joined Medical Dialogue in 2017 with a passion to work as a Reporter. She covers all the stories related to Medical guidelines, Medical Journals, rare medical surgeries as well as all the updates in the medical field. Email: hina@medicaldialogues.in. Contact no. 011-43720751
Source: Drug Safety

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted
  1. user
    SASHIKANT TOUTEM August 23, 2018, 7:55 am

    i dont think this is the effect of metoclopramide . This is pure vasovagal episode responding to iv fluids and atropine . There need not be any trigerring factor for vasovagal episode .